FDA: Serious Reactions Linked to Use of Botulinum Toxin
Safety review will quantify hospitalizations and deaths, possibly result in label changes
FRIDAY, Feb. 8 (HealthDay News) -- Adverse reactions associated with Botulinum toxin Types A and B -- including respiratory compromise and death -- prompted the U.S. Food and Drug Administration (FDA) to issue an early communication Feb. 8 about its ongoing safety review of Botox and Botox Cosmetic (manufactured by Allergan) and Myobloc (manufactured by Solstice Neurosciences Inc.).
The adverse reactions observed -- including weakness, difficulty swallowing and breathing -- mimic the symptoms of botulism. The most serious cases reportedly occurred in children who received leg injections for cerebral palsy-associated limb spasticity. According to the FDA, there is no evidence that the adverse events are due to product defect and discontinuation of approved use is not being advised.
Before any regulatory action is taken, the FDA must complete its review of safety data from clinical studies submitted by manufacturers, post-marketing adverse events reports and the medical literature.
According to the early communication documents, health professionals should "be alert to the potential for systemic effects following administration of botulinum toxins such as: dysphagia, dysphonia, weakness, dyspnea or respiratory distress."